Bounds on the chromatic polynomial and on the number of acyclic orientations of a graph


An upper bound is given on the number of acyclic orientations of a graph, in terms of the spectrum of its Laplacian. It is shown that this improves upon the previously known bound, which depended on the degree sequence of the graph. Estimates on the new bound are provided.

A lower bound on the number of acyclic orientations of a graph is given, with the help of the probabilistic method. This argument can take advantage of structural properties of the graph: it is shown how to obtain stronger bounds for small-degree graphs of girth at least five, than are possible for arbitrary graphs. A simpler proof of the known lower bound for arbitrary graphs is also obtained.

Both the upper and lower bounds are shown to extend to the general problem of bounding the chromatic polynomial from above and below along the negative real axis.

This is a preview of subscription content, access via your institution.


  1. [1]

    N. Alon: The number of spanning trees in regular graphs,Random Structures & Algorithms 1 (1990), no. 2, 175–181.

    Google Scholar 

  2. [2]

    N. Alon, andJ. H. Spencer:The Probabilistic Method, Wiley, 1992.

  3. [3]

    N. Alon, andN. Kahale: personal communication, August 1993.

  4. [4]

    J. D. Annan:A randomized approximation algorithm for counting the number of forests in dense graphs, Combinatorics, Probability and Computing3 (1994), no. 3, 273–283.

    Google Scholar 

  5. [5]

    N. Biggs:Algebraic Graph Theory, Cambridge University Press, 1974.

  6. [6]

    J. A. Bondy, andU. S. R. Murty:Graph Theory and Applications, American Elsevier, 1976.

  7. [7]

    H. Chernoff: A measure for asymptotic efficiency of tests of a hypothesis based on the sum of observations,Ann. Math. Statist.,23 (1952), 493–507.

    Google Scholar 

  8. [8]

    P. Erdős, andH. Sachs: Regulare Graphe gegebener Taillenweite mit minimaler Knotenzahl,Wiss. Z. Univ. Halle-Wittenberg, Math.-Nat.,12 (1963), no. 3, 251–258.

    Google Scholar 

  9. [9]

    W. Goddard, C. Kenyon, V. King, andL. J. Schulman:Optimal Randomized Algorithms for Local Sorting and Set-Maxima, SIAM J. Computing,22 (1993), no. 2, 272–283; Also in: Optimal Randomized Algorithms for Local Sorting and Set-Maxima, W. Goddard, V. King and L. Schulman, Proc. Twenty Second Annual ACM Symp. on Theory of Computing (1990), 45–53.

    Google Scholar 

  10. [10]

    F. Jaeger, D. L. Vertigan, andD. J. A. Welsh: On the Computational Complexity of the Jones and Tutte Polynomials,Proceedings of the Cambridge Philosophical Society, vol.108 (1990), 35–53.

    Google Scholar 

  11. [11]

    R. Graham, F. Yao, andA. Yao: Information Bounds are Weak in the Shortest Distance Problem,J. ACM,27 (1980), 428–444.

    Google Scholar 

  12. [12]

    N. Kahale:Expander Graphs. PhD thesis, Massachusetts Institute of Technology, September 1993. MIT Laboratory for Computer Science, Technical Report MIT/LCS/TR-591.

  13. [13]

    N. Linial: Hard enumeration problems in geometry and combinatorics,SIAM J. on Algebraic and Discrete Methods,7 (1986), 331–335.

    Google Scholar 

  14. [14]

    A. Lubotzky, R. Phillips, andP. Sarnak: Ramanujan graphs,Combinatorica,8 (1988), no. 3, 261–277.

    Google Scholar 

  15. [15]

    M. Marcus, andH. Minc: A Survey of Matrix Theory and Matrix Inequalities, Prindle Weber and Schmidt 1964, Dover 1992, §II.4.1.7 114.

  16. [16]

    G. A. Margulis: Explicit group-theoretical constructions of combinatorial schemes and their applications to the design of expanders and concentrators,Problemy Peredači Informacii,24 (1988), no. 1, 51–60.

    Google Scholar 

  17. [17]

    B. D. McKay: Spanning trees in regular graphs,Euro. J. Combinatorics,4 (1983), 149–160.

    Google Scholar 

  18. [18]

    U. Manber, andM. Tompa: The Effect of Number of Hamiltonian Paths on the Complexity of a Vertex-Coloring Problem,SIAM J. Comp.,13 (1984), 109–115.

    Google Scholar 

  19. [19]

    R. P. Stanley:Enumerative Combinatorics, Wadsworth & Brooks/Cole, 1986.

  20. [20]

    R. P. Stanley: Acyclic Orientations of Graphs,Discrete Mathematics,5 (1973), 171–178.

    Google Scholar 

  21. [21]

    L. Takács: On the Number of Distinct Forests,SIAM J. Discrete Math, Vol.3, No. 4, Nov. 1990, 574–581.

    Google Scholar 

  22. [22]

    J. S. Vitter, andP. Flajolet: Average-case analysis of algorithms and data structures, Handbook of Theoretical Computer Science, Vol. A: Algorithms and Complexity, MIT press (edited by J. Van Leeuwen), 1990, 433–524.

Download references

Author information



Additional information

Partially supported by the NSF under grant CCR-9404113. Most of this research was done while the author was at the Massachusetts Institute of Technology, and was supported by the Defense Advanced Research Projects Agency under Contracts N00014-92-J-1799 and N00014-91-J-1698, the Air Force under Contract F49620-92-J-0125, and the Army under Contract DAAL-03-86-K-0171.

Supported by an ONR graduate fellowship, grants NSF 8912586 CCR and AFOSR 89-0271, and an NSF postdoctoral fellowship.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kahale, N., Schulman, L.J. Bounds on the chromatic polynomial and on the number of acyclic orientations of a graph. Combinatorica 16, 383–397 (1996).

Download citation

Mathematics Subject Classification (1991)

  • 05 C
  • 05 C 15
  • 05 C 50